EDWARD W.COWENMD MHScMURADALAMMDWILLIAM D.AUGHENBAUGHMD
A 16-year-old African American female adolescent with a 2-year history of systemic lupus erythematosus (featuring a malar erythema, photosensitivity, arthritis, and anemia in the setting of high-titer antinuclear, anti–double-strand DNA, anti-Smith, and anti-Ro antibodies) and Raynaud phenomenon presented with persistently painful and dusky toes since wearing a new pair of boots 2 weeks previously. She also noted an increased frequency of Raynaud episodes. Her dose of nifedipine was increased (from 30 mg/d to 60 mg/d) because of the latter, and she continued her baseline regimen of prednisone (5 mg/d), mycophenolate mofetil (1500 mg, twice daily), hydroxychloroquine (400 mg/d), and indomethacin (75 mg, twice daily). Despite this, she experienced worsening pain and progressive necrosis of her toes and was hospitalized for evaluation and treatment of impending digital gangrene.
Gonzalez ME, Kahn P, Price HN, Kamino H, Schaffer JV. Retiform Purpura and Digital Gangrene Secondary to Antiphospholipid Syndrome Successfully Treated With Sildenafil. Arch Dermatol. 2011;147(2):164–167. doi:https://doi.org/10.1001/archdermatol.2011.4
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: